I had an appointment with my neurologist this morning, and we discussed how my migraines seem to be increasing again. It’s frustrating and the ones I get are debilitating, to say the least. Meredith, one of the doctors there, said that now is the time to reconsider a preventative.
I had very little success with the in the past with the exception of Topamax, which was great for my migraines but I had a few of the severe side effects that potentially put my life in danger and that prompted me to drop off of it really fast. So I was cautiously optimistic when Meredith suggested a different version of the Topamax since it worked before.
Apparently, about two years ago they came out with an extended release version that is supposed to lessen the behavioral side effects of the drug. I would take one a day at night, for a few weeks and with the help of my family, I would track the side effects to see if I was starting to see the behavioral changes again.
If all goes well, it will help keep my migraines away. If all goes bad, then we are back to square one.
Some of the side effects from this drug that I struggled with in the past were the dehydration, the lack of sweating, the taste changes, and the suicidal/self-harm thoughts and actions. Nothing is as serious as that last one, huh? Well, I didn’t realize that there was an issue with that last one until it was almost too late. I had been steadily feeling depressed but didn’t think it was anything new since I AM clinically depressed, but it was when Dreamboat read my journal and found some of the dangerous thoughts written there. We had an argument and I kept yelling “I don’t know why I feel this way” and that made me look up the side effects.
Needless to say, I stopped taking it right away and called my doctor the next morning. That was 5 years or more ago. At the time, the common side effects didn’t list anything about behavioral changes so I was a “special case” as it were. Now, though, it’s listed and it’s in big letters to warn people about it. This time around, Dreamboat and I know what to look for too.
The not sweating much side effect? Yeah, that one sucks when you are trying to run, but I didn’t notice it much after my body adjusted to having the medication. I upped my liquid intake (which I will do again and need to do anyway) and the taste change? I couldn’t taste carbonation anymore. And I suddenly really liked red wine and beer. So that can’t be all bad, right?
The other side effects include things like dizziness, tiredness or trouble sleeping, weight loss and appetite loss, and headache. And sometimes it makes you stupid. I mean really stupid. Dreamboat always loved that part of the medication and he took full advantage of it.
The idea is to work our way up to 75 mgs a day, but I am going to work my way up to that dosage. I’m going to spend some time at 50 mgs to test out the behavioral differences and see if I can handle it first. And if all goes well at 50, then we will stay at 50 (if I can, of course)
But this should help us eliminate those migraines that are causing me to skip workouts and other events in my life. I wanted to share it with you, and I will answer any questions you may have about it. I am hoping that this time around, things will be great and I will be able to go and do a half marathon without finishing it with a migraine soon. God willing anyway.
Wish me luck.